Hail, Santa Fe
- When
- July 3, 1:55 PM MST to 2:15 PM MST
- Where
- Santa Fe County, 4.18 mi N of Spiess
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.540, -105.930
The hail lasted for 20 minutes.
Plenty of low level moisture combined with a weak upper level disturbance over central New Mexico to produce large hail and flash flooding. A thunderstorm produced a wet microburst and significant wind damage in Chaves County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Plenty of low level moisture combined with a weak upper level disturbance over central New Mexico to produce large hail and flash flooding. A thunderstorm produced a wet microburst and significant wind damage in Chaves County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 3, 2:00 AM MST, 11 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 AM MDT THU JUL 3 2008 .DISCUSSION... CENTER OF MID LEVEL HIGH PRESSURE SYSTEM IS PROGGED TO MIGRATE FROM NEAR THE AZ/UT BORDER TODAY TO NEAR CENTRAL OR WESTERN NM OVER THE WEEKEND...BEFORE DRIFTING BACK TO THE WEST EARLY NEXT WEEK. IN THE NEAR TERM...STORMS WILL HAVE TO BUILD OFF OF RECYCLED MOISTURE...AND STEERING FLOW SHOULD GENERALLY SEND THEM TOWARD THE SOUTHEAST OR SOUTH ACROSS THE NORTH...AND MORE TOWARD THE SOUTH AND SOUTHWEST IN CENTRAL AND SOUTHERN PORTIONS OF THE FORECAST AREA. THE AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WILL CONTINUE TO HAVE THE BEST CHANCE FOR THUNDERSTORMS CAPABLE OF PRODUCING SIGNIFICANT RAIN FALL. ESPECIALLY IN NORTHEAST AND EAST CENTRAL AREAS...WHERE A BACK DOOR COOL FRONT ENTERED OVERNIGHT AND WILL LINGER THROUGH TODAY BEFORE A SURFACE LEE TROUGH SETS UP OVER THE WEEKEND. MORE BACK DOOR INTRUSIONS ARE PROBABLE IN THE NORTHEAST EARLY NEXT WEEK AS THE HIGH ALOFT MIGRATES BACK INTO AZ/UT. WITH THE HIGH OVERHEAD AND A SURFACE LEE TROUGH IN THE EAST...LOOK FOR HOT WEATHER AREAWIDE THIS WEEKEND. 44 && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NORTHEAST AND EAST CENTRAL PLAINS THIS MORNING BUT WITH MOSTLY VFR CONDITIONS. PATCHY LOW CLOUDS OVER THESE AREAS MAY CREATE LOCAL IFR CIGS THROUGH 16Z. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP OFF OF THE HIGHER TERRAIN AND MOVE SOUTHWARD THIS AFTERNOON AND EVENING WITH OCCASIONAL MVFR CONDITIONS. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ && .FIRE WEATHER... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE NORTHEAST AND EAST CENTRAL PLAINS THIS MORNING. THEN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BUILD OFF OF THE HIGHER TERRAIN AND MOVE SOUTH THIS AFTERNOON AND INTO TONIGHT... WITH A DECREASE IN ACTIVITY AFTER DARK. MODERATE EAST CANYON WINDS LIKELY EARLY TONIGHT INTO THE RIO GRANDE VALLEY. NO MAJOR SYNOPTIC CHANGES EXPECTED IN THE SHORT TERM SO SIMILAR SCENARIO FOR DAYTIME STORMS IS EXPECTED TO CONTINUE ON FRIDAY. RIDGE ALOFT IS FORECASTED TO MOVE TOWARDS THE FOUR CORNERS THIS WEEKEND. STARTING SATURDAY WE MAY SEE A DECREASE IN THE MOISTURE AVAILABLE FOR STORMS ALONG WITH NOCTURNAL HUMIDITY RECOVERIES... ESPECIALLY FOR THE NORTHWEST CORNER OF THE STATE. A BACK DOOR COLD FRONT EARLY NEXT WEEK MAY BRING AN INCREASE IN MOISTURE...MAINLY OVER THE EAST. CHJ && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 96 60 98 62 / 10 10 10 10 GALLUP.......................... 91 53 92 56 / 10 10 10 10 GRANTS.......................... 91 55 92 56 / 10 20 10 20 GLENWOOD........................ 93 59 93 66 / 20 20 20 20 CHAMA........................... 81 42 83 45 / 30 20 20 10 LOS ALAMOS...................... 85 53 86 55 / 20 30 10 20 RED RIVER....................... 74 40 77 40 / 30 30 20 20 TAOS............................ 85 49 88 50 / 20 30 10 20 SANTA FE........................ 88 57 89 59 / 20 30 10 20 SANTA FE AIRPORT................ 90 56 91 58 / 20 30 10 20 ESPANOLA........................ 94 55 94 57 / 20 30 10 20 ALBUQUERQUE HEIGHTS............. 92 67 93 68 / 20 20 10 20 ALBUQUERQUE VALLEY.............. 93 64 94 64 / 20 20 10 20 ALBUQUERQUE FOOTHILLS........... 90 64 92 64 / 20 30 10 20 ALBUQUERQUE WEST MESA........... 92 65 94 66 / 20 20 10 20 SOCORRO......................... 93 62 93 64 / 10 30 10 20 SANDIA PARK/CEDAR CREST......... 84 52 86 53 / 20 40 10 20 MORIARTY/ESTANCIA............... 87 54 89 55 / 20 30 10 20 CARRIZOZO....................... 90 59 91 61 / 10 20 10 20 RUIDOSO......................... 80 52 82 54 / 20 20 10 10 RATON........................... 85 53 88 53 / 30 30 10 10 LAS VEGAS....................... 82 52 86 53 / 30 30 20 10 ROY............................. 83 59 87 59 / 20 20 10 10 CLAYTON......................... 86 62 93 63 / 20 20 10 10 SANTA ROSA...................... 91 60 92 62 / 20 20 10 10 TUCUMCARI....................... 92 66 96 66 / 20 20 5 5 FORT SUMNER..................... 91 65 92 66 / 10 20 10 5 CLOVIS.......................... 89 63 92 63 / 10 20 5 5 PORTALES........................ 90 64 91 64 / 10 20 5 5 ROSWELL......................... 92 67 95 67 / 10 20 5 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 44/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 552 AM MDT THU JUL 3 2008 NMZ001>021-026-041200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 552 AM MDT THU JUL 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE UPPER RIO GRANDE VALLEY...NORTHERN MOUNTAINS...EAST CENTRAL PLAINS...NORTHEAST HIGHLANDS AND NORTHEAST PLAINS. STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO COULD ALSO DEVELOP IN THE NORTHEAST. MOST OF THE ACTIVITY WILL MOVE TOWARD THE SOUTH AND SOUTHWEST...AND IT COULD BE ENHANCED BY A BACK DOOR COLD FRONT IN THE NORTHEAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MONDAY AFTERNOON AND NIGHT...THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP AS ANOTHER BACK DOOR COLD FRONT ENTERS THE NORTHEAST HIGHLANDS...NORTHEAST PLAINS AND EAST CENTRAL PLAINS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ALONG AND NORTH OF I-40 FROM THE SANDIA MOUNTAINS EASTWARD TO THE TEXAS BORDER...AND ALSO IN THE UPPER RIO GRANDE VALLEY. MONDAY AFTERNOON AND EVENING...SPOTTERS MAY AGAIN NEED TO BE ACTIVATED EAST OF THE SANGRE DE CRISTO MOUNTAINS AND SANDIA MOUNTAINS TO THE TEXAS BORDER. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1122 AM MDT THU JUL 3 2008 NMZ017-031745- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- 1122 AM MDT THU JUL 3 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL LINCOLN COUNTY... AT 1120 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR CAPITAN. MOVEMENT WAS SOUTHWEST AT 14 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALTO...ANGUS...BONITO LAKE...FORT STANTON AND NOGAL. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. SHOEMAKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1216 PM MDT THU JUL 3 2008 NMZ011-016-017-031845- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 1216 PM MDT THU JUL 3 2008 ...LINE OF STRONG THUNDERSTORMS MOVING OVER WESTERN LINCOLN COUNTY AND EXTREME SOUTHEASTERN SOCORRO COUNTY... AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF CARRIZOZO TO 11 MILES SOUTHWEST OF CARRIZOZO. THE LINE OF STRONG THUNDERSTORMS WAS NEARLY STATIONARY. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE OSCURO. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE AREA. THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. SHOEMAKE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1243 PM MDT THU JUL 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD CAPITAN 33.54N 105.59W
07/03/2008 LINCOLN NM LAW ENFORCEMENT
FROM CAPITAN POLICE. LINCOLN CO SHERIFF RPTG DAWSON RD
WILL BE CLOSED DUE TO HIGH WATER.
&&
SHYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1250 PM MDT THU JUL 3 2008 NMZ011-016-031915- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 1250 PM MDT THU JUL 3 2008 ...STRONG THUNDERSTORM MOVING OVER EXTREME SOUTHEASTERN SOCORRO COUNTY AND EXTREME WESTERN LINCOLN COUNTY... AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 16 MILES NORTHWEST OF CARRIZOZO. MOVEMENT WAS WEST AT 8 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL LINCOLN COUNTY AND RURAL EAST CENTRAL SOCORRO COUNTY. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. SHOEMAKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 102 PM MDT THU JUL 3 2008 NMZ004-011-031930- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-SANGRE DE CRISTO MOUNTAINS- 102 PM MDT THU JUL 3 2008 ...STRONG THUNDERSTORM MOVING OVER NORTHWESTERN SAN MIGUEL COUNTY AND EXTREME EAST CENTRAL SANTA FE COUNTY... AT 1259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES EAST OF TERERRO. MOVEMENT WAS SOUTH AT 6 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE LOWER COLONIAS...PECOS AND UPPER COLONIAS. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. ARROYOS AND LOW WATER CROSSINGS WILL RAPIDLY FILL WITH FAST FLOWING WATER. SHOEMAKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 253 PM MDT THU JUL 3 2008 NMZ004-011-032130- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-SANGRE DE CRISTO MOUNTAINS- 253 PM MDT THU JUL 3 2008 ...STRONG THUNDERSTORM MOVING OVER CENTRAL SANTA FE COUNTY... AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR LAMY. MOVEMENT WAS SOUTHWEST AT 11 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ELDORADO. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. SHOEMAKE
The Albuquerque radar (KABX), 92 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail lasted for 20 minutes.
The hail covered the ground.
Thunderstorm wind gusts in excess of 80 mph struck the southeast side of Hagerman. Outbuildings sustained heavy damage to doors and roofs and empty grain bins were destroyed. In addition, several small to medium size trees were uprooted. An estimated 2 inches of rain in 30 minutes accompanied the wet microburst.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99671, 99672, 99673, 101260.